Adapted from ADE Story

Van der Linden C, Jansen P, van Marum R, et al. Recurrence of Adverse Drug Reactions following Inappropriate Re-Prescription. Drug Safety. 2010;33(7):535-538:

An 85-year-old woman with a history of high blood pressure and mild hyper-parathyroidism – a condition caused by overactive parathyroid glands – was admitted to hospital because of delirium. She was taking hydrochlorothiazide and amiloride for high blood pressure. On admission, she had a high calcium level (3.1 mmol/L), which was thought to be the cause of her delirium. Hydrochlorothiazide was withdrawn because it likely contributed to the high calcium level. Her serum calcium level decreased, and the delirium resolved. The patient was treated with cinacalcet [to treat hyperparathyroidism] and her serum calcium remained stable. However, several months later she presented to the emergency department with recurrent delirium and a dangerously high calcium level of 3.4mmol/L. Her family physician had re-prescribed hydrochlorothiazide.

< Back to ADE Overview

Leave a Reply

Your email address will not be published. Required fields are marked *